Hail, Ward
- When
- August 23, 7:31 PM CST to 7:33 PM CST
- Where
- Ward County, 1.96 mi SW of Sawyer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.060, -101.080
A thunderstorm passed through Ward County producing one-inch diameter hail near Sawyer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A thunderstorm passed through Ward County producing one-inch diameter hail near Sawyer.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 23, 5:51 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 651 PM CDT Wed Aug 23 2023 .UPDATE... Issued at 651 PM CDT Wed Aug 23 2023 A few thunderstorms in the northwest continue to track eastward, however have remained sub-severe to this point. A report from near the core of the storm in northeastern Mountrail County produced pea-sized hail and moderate to heavy rainfall. MESH at the time was producing between half inch and half dollar size hail in this vicinity. This suggests that so far, MESH has been overperforming tonight. The environment remains somewhat favorable (though still becomes less favorable further east) and strong shear persists. Thus still expect a few severe storms may develop before all is said and done. UPDATE Issued at 511 PM CDT Wed Aug 23 2023 A Severe Thunderstorm Watch has been issued for parts of northwestern and much of north central ND until midnight CDT tonight. A few thunderstorms have begun to develop in northwestern ND and will track eastward over the next few hours. The environment is favorable for a few of these thunderstorms to become severe. The largest threat will likely be large hail up to golf ball size and 60 mph winds. The environment seems to become less favorable as storms head eastward where thick cloud cover had persisted through most of the day, and low level lapse rates are expected to remain more marginal. && .SHORT TERM...(This Evening through Thursday) Issued at 302 PM CDT Wed Aug 23 2023 An upper level wave continues to moves across western North Dakota up into eastern Saskatchewan. Storms north of the Canadian border continue to strengthen while the cap is keeping storms from forming on the North Dakota side so far. Storms are still expected to initiate later this afternoon when the wave erodes more of the cap. Model CAPE values of 1500 j/kg and 40 kts of 0-6 km bulk shear will support severe storms across the north central portion of the state. Therefore, SPC has issued a slight risk for isolated to scattered severe storms are possible across north central North Dakota. Skies continue to clear across the north increasing instability while dewpoints increase into the lower 70s across the central. Most of the CAMs have a line of storms with some discrete supercells on the southern edge moving out of Canada into the north central around 00Z. Forecast hodographs do support splitting supercells as storms mature. Storms could weaken later this evening as instability decreases due to the loss of diurnal heating. The main hazards are 60 mph winds and golf ball size hail. As the severe weather threat diminishes tonight temperatures are forecast to cool into the 60s as drier air from out west moves in. Thursday there is another chance for severe weather across central North Dakota as temperatures warm into the 80s with dew points in the 60s. An upper low will dig across southern Saskatchewan with a cold front initiating storms over central North Dakota in the afternoon. Ample CAPE and 40 to kts of 0- 6 km of bulk shear will aid in storm organization. Therefore, SPC has issued a marginal risk for isolated strong to severe storms across central North Dakota. CAMs are also picking up on this trend. Large hail and strong winds are possible from severe storms Thursday. The aforementioned cold front will bring in cooler drier weather to the region in the long term. .LONG TERM...(Thursday Night through Wednesday) Issued at 302 PM CDT Wed Aug 23 2023 An upper level low is forecast to dig across Northern Minnesota bringing northwesterly flow to the Northern Plains. A cold front is forecast to move trough the region Thursday will bringing forth cooler temperatures and breezier conditions across the state. Temperatures are forecast to slightly drop below normal over the weekend. A shortwave is forecast to move through the Northern Plains Sunday morning bringing increased chances for rain across the state. An upper level ridge is going to build across the Intermountain West late this week moving into the Northern Plains by early next week. This will cause temperatures to increase to near normal to slightly above normal by the middle of next week. Ensembles show a similar pattern to what is currently happening in the short term late next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 651 PM CDT Wed Aug 23 2023 For the most part, light and variable winds with VFR ceilings and visibility will prevail. However, there are a few main exceptions. First, MVFR ceilings persist at KJMS, though satellite trends suggest ceilings should finally clear within the next couple to few hours. Second, thunderstorms in the northwest are heading towards KMOT and may provide a couple hours of thunderstorm impacts. Lastly, there are signals of patchy fog developing again tonight into Thursday morning. Confidence in fog is less than the past couple nights, therefore left out of 00Z TAFs. Still, reduced visibility and lowered ceilings from fog are possible at all terminals, except KDIK, mainly after midnight. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Telken SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Telken
Hazardous Weather Outlook National Weather Service Bismarck ND 535 PM CDT Wed Aug 23 2023 NDZ002>005-010>013-021-022-242245- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- McLean-Sheridan- 535 PM CDT Wed Aug 23 2023 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Tonight A severe thunderstorm watch is in effect until midnight CDT tonight. The main hazards are golf balls size hail and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated strong to severe storms are possible mainly across central North Dakota Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009-017>020-023-025-031>037-040>048-050-051-242245- Divide-Williams-McKenzie-Dunn-Mercer-Oliver-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 535 PM CDT Wed Aug 23 2023 /435 PM MDT Wed Aug 23 2023/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated strong to severe storms are possible mainly across central North Dakota Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Telken
Preliminary Local Storm Report
National Weather Service Bismarck ND
822 PM CDT Wed Aug 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM Hail 3 S Logan 48.11N 101.15W
08/23/2023 U0.70 inch Ward ND Trained Spotter
Heavy Rain along with 50 mph winds.
&&
jjaThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131256.